New York, 2009

Damaging Winds in New York, August 18, 2009

August 18, 2009 · NWS BUF · 2 events in 2 counties and zones

Numerous storms developed across the Western Southern Tier during the early afternoon, then spread and developed east northeast into the Finger Lakes and eventually the Tug Hill region. Isolated severe storms developed in Cattaraugus and Wayne counties where trees and wires were downed in Ischua and Ontario.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Numerous storms developed across the Western Southern Tier during the early afternoon, then spread and developed east northeast into the Finger Lakes and eventually the Tug Hill region. Isolated severe storms developed in Cattaraugus and Wayne counties where trees and wires were downed in Ischua and Ontario.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 18, 12:46 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 18, 12:46 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
146 PM EDT TUE AUG 18 2009

.SYNOPSIS...
A WEAKENING COLD FRONT OVER THE UPPER LAKES WILL SLIDE ACROSS OUR
REGION LATER TODAY AND TONIGHT PRECEDED AND ACCOMPANIED BY SHOWER
AND THUNDERSTORM ACTIVITY. IT WILL BRING A TEMPORARY END TO OUR LONG
STRETCH OF HEAT AND HUMIDITY. HIGH PRESSURE WILL BUILD IN FOR A DRY
AND MORE COMFORTABLE WEDNESDAY BEFORE A WARM FRONT USHERS IN A
RETURN TO SHOWERS ON THURSDAY AND PART OF FRIDAY. A COLD FRONT WILL
PUSH ACROSS THE EASTERN LAKES FRIDAY NIGHT AND BE FOLLOWED BY DRIER
AND COOLER WEATHER FOR THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
FIRST LINE OF SCATTERED SHOWERS ASSOCIATED WITH A PUSH OF 850-700MB
THETA-E ADVECTION IS MOVING THROUGH THE FINGER LAKES AND THE EASTERN
HALF OF LAKE ONTARIO AT 14Z. EXPECT THIS ACTIVITY TO REMAIN
DISORGANIZED AS IT PUSHES INTO THE EASTERN LAKE ONTARIO REGION AND
CENTRAL NY BY MIDDAY...JUST BRINGING A FEW WIDELY SCATTERED SHOWERS.
OTHERWISE THE REMAINDER OF THE CWA SHOULD STAY MAINLY DRY THROUGH
MIDDAY WITH LITTLE ACTIVITY ON RADAR.

VISIBLE SATELLITE IMAGERY SHOWS SOME BREAKS IN THE CLOUD COVER
DEVELOPING ACROSS WESTERN NY AND EASTERN LAKE ERIE THIS MORNING.
THIS SHOULD ALLOW FOR DECENT HEATING TODAY...AND HAVE RAISED
FORECAST HIGHS BY SEVERAL DEGREES TO ACCOUNT FOR THIS. SHOULD SEE
MID 80S ACROSS MUCH OF WESTERN NY...WITH UPPER 80S ACROSS CENTRAL
NY. THIS WILL CONTRIBUTE TO MODERATE INSTABILITY BY AFTERNOON. BOTH
THE NAM AND GFS LOOK FAR TOO LOW WITH FORECAST CAPE BY MID AFTERNOON
OWING TO THEIR OVERLY PESSIMISTIC FORECAST OF CLOUD COVER AND MORE
WIDESPREAD PRECIP. WOULD EXPECT...GIVEN THE FORECAST THERMAL
PROFILES AND EXPECTED SURFACE TEMPERATURES...TO YIELD 1000-1500J/KG
OF CAPE BY MID AFTERNOON.

INSTABILITY AND APPROACH OF A PRE-FRONTAL TROUGH SHOULD PRODUCE
INCREASING SHRA/TSRA ACTIVITY THIS AFTERNOON. THE 00Z/18
EXPERIMENTAL 4KM WRF RUN APPEARS TO HAVE A GOOD HANDLE ON THE
CONVECTIVE EVOLUTION...FOCUSING DEVELOPMENT ACROSS THE WESTERN
SOUTHERN TIER BY AROUND 18Z. THIS AREA IS CLIMATOLOGICALLY FAVORED
IN MOIST SOUTHWEST FLOW CASES SUCH AS TODAY...WITH LOW LEVEL
CONVERGENCE BEING ENHANCED ON THE SOUTHERN EDGE OF THE LAKE ERIE
LAKE BREEZE. FROM HERE...EXPECT CONVECTION TO SPREAD INLAND ACROSS
THE FINGER LAKES AND EVENTUALLY MAKE IT TO THE EASTERN LAKE ONTARIO
REGION THIS EVENING.

WILL KEEP LIKELY POPS FOR THE AFTERNOON FROM THE SOUTHERN TIER INTO
THE FINGER LAKES. ELSEWHERE...HAVE BACKED OFF TO CHANCE POPS AND
SCATTERED WORDING FOR THE AFTERNOON. A MODERATE SOUTHWEST FLOW OFF
LAKE ERIE SHOULD KEEP MUCH OF THE NIAGARA FRONTIER SHADOWED...WITH
SOME ACTIVITY EVENTUALLY DEVELOPING WITH THE APPROACH OF THE
PRE-FRONTAL TROUGH.

THE MAIN RISK WITH AFTERNOON CONVECTION WILL BE LOCALLY HEAVY
RAINFALL WITH PWAT VALUES EXCEEDING 1.5 INCHES. THE STRONGER MID
LEVEL FLOW WILL REMAIN DISPLACED ACROSS SOUTHERN ONTARIO...WITH VERY
MARGINAL DEEP LAYER SHEAR LIKELY PREVENTING ANY SIGNIFICANT UPSCALE
STORM ORGANIZATION ACROSS WESTERN NY. STILL...CANNOT RULE OUT AN
ISOLATED PULSE TYPE SEVERE STORM WITH A WET MICROBURST IF A TALL
ENOUGH CORE DEVELOPS.

THE ACTUAL COLD FRONT IS FORECAST TO CROSS WESTERN NEW YORK AND THE
GENESEE VALLEY BETWEEN 03Z AND 06Z TONIGHT BEFORE CLEARING OUR
EASTERN LAKE ONTARIO COUNTIES AROUND 09Z. A SECONDARY LINE OF
SHOWERS OR THUNDERSTORMS MAY ACCOMPANY THE FRONTAL PASSAGE.
OTHERWISE...EXPECT THE SHOWERS TO TAPER OFF FROM WEST TO EAST BEHIND
THE DEPARTING COLD FRONT. THERE WILL LIKELY BE ENOUGH LOW LEVEL
MOISTURE LINGERING BEHIND THE FRONT TO GENERATE AREAS OF FOG ACROSS
THE SOUTHERN TIER.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE NAM AND GFS ARE IN CLOSE AGREEMENT FOR WEDNESDAY...SHOWING THE
WEAK COLD FRONT PUSHING SOUTHEASTWARD TO SOUTHERN NEW ENGLAND AND
SOUTHERN PENNSYLVANIA DURING THE DAY. THIS WILL RESULT IN A DRY DAY
ACROSS THE REGION. SREF PWAT VALUES DROP WELL BELOW AN INCH BEFORE
WEDNESDAY MORNING. THE BIGGEST MODEL DIFFERENCE CONTINUES TO BE
SURFACE DEW POINTS WITH THE NAM DROPPING THEM WELL DOWN INTO THE 50S
AND THE GFS GENERALLY REMAINING ABOVE 60. AS OF 07Z THE SURFACE
ANALYSIS SHOWED MID 50S DEW POINTS BEHIND THE FRONT WERE APPROACHING
UPPER MICHIGAN. IN EITHER CASE IT WILL BE A MORE COMFORTABLE AIR
MASS. 850 MB PROJECTED TEMPERATURES ARE ALSO SLIGHTLY COOLER ON THE
NAM BUT STILL SUPPORT HIGHS IN THE UPPER 70S TO LOWER 80S. OUR
CONSECUTIVE STRETCH OF 80 DEGREE DAYS AT BUFFALO AND ROCHESTER MAY
WELL CONTINUE UNTIL THE END OF THE WEEK.

THE MORE COMFORTABLE AIR MASS WILL BE SHORT LIVED AS A DIGGING UPPER
TROUGH OVER THE NORTHERN PLAINS SPAWNS A SURFACE LOW TO THE EAST OF
IT. IT WILL BRING A RETURN SOUTH TO SOUTHWEST FLOW ACROSS OUR REGION
WEDNESDAY NIGHT AND THURSDAY WITH DEW POINTS RISING BACK UP INTO THE
UPPER 60S TO AROUND 70 BY THURSDAY AFTERNOON. WARM FRONTOGENESIS
EAST OF THE LOW MAY TOUCH OFF A FEW SHOWERS LATE WEDNESDAY NIGHT IN
THE SOUTHWEST PART OF THE STATE BUT THE BEST CHANCE OF CONVECTION
WILL BE THURSDAY AS WE WILL BE WELL ENTRENCHED IN THE HUMID UNSTABLE
AIRMASS. PWAT VALUES ARE EXPECTED TO RISE BACK TO 1.8 TO 1.9 INCHES.
AT THIS TIME WE WILL KEEP POPS IN THE MID CHANCE RANGE...USING
SCATTERED SHOWERS/THUNDERSTORMS WORDING.

THURSDAY NIGHT WILL CONTINUE TO BE WARM AND MUGGY AS THE SURFACE LOW
DEEPENS ACROSS THE CENTRAL GREAT LAKES REGION. OVERNIGHT LOWS WILL
LIKELY RANGE FROM THE UPPER 60S TO LOWER 70S. WE WILL HAVE POPS
REACHING THE LIKELY RANGE OVER THE WESTERN ZONES BUT WILL TAILOR THE
EASTERN ZONES BACK TO CHANCE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS CONTINUE TO DIFFER IN THE TIMING OF THE COLD FRONTAL PASSAGE
ASSOCIATED WITH THE GREAT LAKES LOW MENTIONED IN THE SHORT TERM
SECTION OF THIS DISCUSSION. THE NAM DEEPENS THE LOW MORE
SIGNIFICANTLY AND BRINGS THE FRONT THROUGH FRIDAY MORE QUICKLY THAN
THE GFS. THE OLD 12Z ECMWF IS CLOSER TO THE 00Z RUN OF THE
GFS.

IN ANY CASE THE UPPER AIR PATTERN WILL BE MARKEDLY DIFFERENT THAN WE
HAVE HAD FOR QUITE SOME TIME. TEMPERATURES WILL BE BELOW NORMAL FOR
THE WEEKEND. CANT RULE OUT SHOWERS FOR SATURDAY WITH THE AXIS OF
THE UPPER TORUGH OVER US BUT LOW CHANCE POPS SHOULD SUFFICE. WE WILL
KEEP SUNDAY AND MONDAY DRY AS HIGH PRESSURE NOSES IN FROM THE
SOUTHWEST. HIGHS IN THE 70S LOOK REASONABLE FOR BOTH DAYS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NUMEROUS SHRA/TSRA ARE DEVELOPING EARLY THIS AFTERNOON ACROSS THE
WESTERN SOUTHERN TIER. EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP
TOWARDS THE ENE AND SPREAD THROUGH THE FINGER LAKES AND CENTRAL NY
THROUGH MID TO LATE AFTERNOON. KJHW WILL BE IMPACTED BY TSRA THROUGH
THE FIRST FEW HOURS OF THE TAF PERIOD. ELSEWHERE...THE NIAGARA
FRONTIER INCLUDING KBUF-KIAG-KROC ARE FIRMLY WITHIN THE STABLE LAKE
SHADOW WITH A MODERATE SOUTHWEST FLOW OFF LAKE ERIE. THIS SHOULD
PREVENT ANY CONVECTION AT THESE SITES UNTIL EARLY EVENING AS THE
LAKE BREEZE BREAKS DOWN. BY THIS TIME...AREAL COVERAGE OF ACTIVITY
SHOULD BE DIMINISHING. WILL JUST USE A VCSH/CB QUALIFIER AT THOSE
SITES FOR THE LATE AFTERNOON AND EARLY EVENING FOR NOW TO COVER THE
RELATIVELY LOW POTENTIAL.

EAST OF LAKE ONTARIO...KART IS SIMILARLY IN A STABLE LAKE SHADOW
FROM LAKE ONTARIO. EXPECT THIS TO PREVENT ANY CONVECTION THERE UNTIL
EARLY EVENING AS WELL. OVERNIGHT...SKIES SHOULD TEND TO SCATTER OUT
IN MOST LOCATIONS BY MID TO LATE EVENING WITH THE PASSAGE OF THE
PRE-FRONTAL TROUGH AND WITH LOSS OF DAYTIME HEATING. THE MAIN COLD
FRONT WILL SLOWLY CROSS THE LOWER LAKES LATE TONIGHT. A VERY MOIST
SOUTHWEST FLOW OFF LAKES ERIE AND ONTARIO MAY PRODUCE MVFR CIGS LATE
TONIGHT...AND MAY ALSO LEAD TO ADDITIONAL SCATTERED SHRA/TSRA
LOCALLY AT KBUF NEAR THE NORTHEAST END OF LAKE ERIE. ACROSS THE
SOUTHERN TIER...EXPECT IFR TO DEVELOP LATER TONIGHT WITH LOW STRATUS
AND FOG AT KJHW WITH MOIST LOW LEVELS UPSLOPING INTO THE HIGHER
TERRAIN.

OUTLOOK...
WEDNESDAY...VFR.
THURSDAY AND FRIDAY...VFR/MVFR WITH SCT SHRA/TSRA.
SATURDAY...MAINLY VFR WITH SCT SHRA.
SUNDAY...VFR.

&&

.MARINE...
AS A COLD FRONT APPROACHES FROM THE NORTHWEST THE SOUTHWEST GRADIENT
WINDS WILL INCREASE DURING THE DAY AND MAY REACH SMALL CRAFT
CRITERIA THIS AFTERNOON AND EVENING. THE HIGHEST WAVES AT THIS TIME
WILL FORECAST TO BE IN THE 2 TO 4 FOOT RANGE...JUST BELOW SMALL
CRAFT CRITERIA.  THIS WILL HAVE TO MONITORED HOWEVER.

WINDS AND WAVES WILL THEN DIMINISH FOR WEDNESDAY AS A BUBBLE HIGH
BUILDS ACROSS THE LOWER LAKES REGION. WINDS WILL BE ON THE INCREASE
AGAIN THURSDAY NIGHT AND FRIDAY AS A SYSTEM APPROACHES FROM THE
UPPER LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAGE
NEAR TERM...HITCHCOCK/TJP
SHORT TERM...SAGE
LONG TERM...SAGE
AVIATION...HITCHCOCK
MARINE...SAGE
Hazardous weather outlook, Aug 18, 11:04 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1204 PM EDT TUE AUG 18 2009

NYZ001>003-010-011-191615-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-
1204 PM EDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-012>014-019>021-085-191615-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-WYOMING-LIVINGSTON-
ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
1204 PM EDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS
AFTERNOON ACROSS THE WESTERN SOUTHERN TIER AND FINGER LAKES.
SCATTERED THUNDERSTORMS ARE ALSO EXPECTED LATER THIS AFTERNOON AND
EVENING EAST OF LAKE ONTARIO. NO WIDESPREAD SEVERE WEATHER IS
EXPECTED...HOWEVER AN ISOLATED STORM WITH DAMAGING WINDS AND LARGE
HAIL CANNOT BE RULED OUT.

ANY OF THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL. THE
GREATEST RISK FOR HEAVY RAIN APPEARS TO BE ACROSS THE WESTERN
SOUTHERN TIER WHERE TRAINING STORMS MAY PRODUCE MINOR FLOODING IN
LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-191615-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1204 PM EDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS...LOCALLY HIGHER
WAVES...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Aug 18, 11:39 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1239 PM EDT TUE AUG 18 2009

NYZ012-019-020-085-181745-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
ORCHARD PARK...SPRINGVILLE
1239 PM EDT TUE AUG 18 2009

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS MOVING ACROSS THE AREA...

AT 1240 PM, THUNDERSTORMS, SOME WITH TORRENTIAL DOWNPOURS, WERE
MOVING ACROSS CHAUTAUQUA, CATTARAUGUS, ALLEGANY AND SOUTHERN ERIE
COUNTIES. SOME OF THE STORMS WILL BE NEAR PERRYSBURG,
ELLICOTTVILLE, WYOMING, AND BLISS AROUND 1250 PM, AND GOWANDA AND
COLLINS AROUND 105 PM. SOME OF THE STORMS WILL CONTAIN TORRENTIAL
DOWNPOURS AND GUSTY WINDS. BE ON THE ALERT FOR PONDING ON ROADS,
AND POSSIBLY SOME AREAS OF POOR DRAINAGE FLOODING.
Special weather statement, Aug 18, 12:19 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
119 PM EDT TUE AUG 18 2009

NYZ012-019>021-085-181830-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
119 PM EDT TUE AUG 18 2009

            ...THUNDERSTORMS WILL CONTINUE...

BETWEEN 1:15 AND 215 PM THUNDERSTORMS WILL MOVE OVER THE PERRY,
CASTILE, GOWANDA, SPRINGVILLE, FRANKLINVILLE, SOUTH DAYTON,
SINCLAIRVILLE, FINDLEY LAKE, AND BOLIVAR AREAS. FREQUENT LIGHTNING AS WELL
AS TORRENTIAL DOWNPOURS AND GUSTY WINDS ARE LIKELY WITH SOME OF THE
STORMS. BE ON THE ALERT FOR PONDING ON ROADS AND AREAS OF POOR
DRAINAGE FLOODING.
Special weather statement, Aug 18, 1:14 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
214 PM EDT TUE AUG 18 2009

NYZ019>021-181915-
ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY-
214 PM EDT TUE AUG 18 2009

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM RANDOLPH TO ASHFORD
  HOLLOW...AND MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MACHIAS AT 220 PM EDT...
  CENTERVILLE AT 250 PM EDT...
  FRANKLINVILLE AT 255 PM EDT...
  SALAMANCA AT 300 PM EDT...
  FILLMORE AT 315 PM EDT...

ZAFF
Special weather statement, Aug 18, 1:39 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
239 PM EDT TUE AUG 18 2009

NYZ003-011>014-181945-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-WYOMING NY-
239 PM EDT TUE AUG 18 2009

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR PAVILION...AND MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PAVILION AT 250 PM EDT...
  YORK AT 315 PM EDT...
  CALEDONIA AT 325 PM EDT...
  CALEDONIA AT 330 PM EDT...
  AVON AT 340 PM EDT...
  INDUSTRY AT 345 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

ZAFF

The radar

The Buffalo radar (KBUF), 82 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
August 18, 2:02 PM EST
Where
Cattaraugus County, Ischua
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.250, -78.400

Trees and wires were downed by thunderstorm winds.

Thunderstorm Wind, Wayne

When
August 18, 2:50 PM EST
Where
Wayne County, Ontario
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.220, -77.280

Trees and wires were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194541, 194542.